Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 134, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 1, 2000, 9:59 PM CDT for Whiteside County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 1, 2000, 9:59 PM CDT (02:59 UTC)
- Expired
- Aug 1, 2000, 10:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 65 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 10:05 PM CDT | Hail 0.75 | Round Grove, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1900 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
420 WUUS53 KDVN 020301 SVRMLI ILC195-020330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 959 PM CDT TUE AUG 1 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WHITESIDE COUNTY IN NORTHWEST ILLINOIS * UNTIL 1030 PM CDT * AT 957 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHEAST OF COMO...OR 5 MILES SOUTHWEST OF ROCK FALLS...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR TAMPICO BY 1010 PM. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. FUNNEL CLOUDS HAVE ALSO BEEN REPORTED WITH THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4169 8991 4161 8972 4187 8969 4189 8987 REA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:14 PM CDT, 7 hours 45 minutes earlier.
Area forecast discussion, Aug 1, 2:14 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 214 PM CDT TUE AUG 1 2000 18Z SURFACE ANALYSIS AND COOP OBSERVER REPORTS VERIFY THAT AIRMASS OVER THE NORTH...ESPECIALLY NORTHWEST...PART OF OUR FORECAST AREA IS BECOMING MORE UNSTABLE WITH ACCAS BEING REPORTED. THIS VERIFIES WELL WITH MORNING UPPER AIR ANALYSIS WHICH INDICATED THAT COOLER AIR ALOFT WAS ADVECTING INTO THE AREA OUT OF MINNESOTA. 12Z 500 MB TEMP WAS -9 C OVER DVN BUT -11 TO -14 C AIR OVER MINNESOTA WILL CONTINUE TO DROP SOUTH INTO EAST CENTRAL IA AND NORTHWEST IL. AGREE WITH SPC THAT THIS WILL BE THE AREA TO MONITOR FOR POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. SEVERE THUNDERSTORM WATCH IS VERY LIKELY ACROSS THE DUBUQUE AND CEDAR RAPIDS AREA THIS AFTERNOON AND EVENING. CLOUD COVER OVER MOST OF THE FORECAST AREA WAS HOLDING TEMPERATURES DOWN A BIT. MORE SUNSHINE WAS NOTED ALONG THE IA MO BORDER...EXTENDING INTO WEST CENTRAL IL. CONVECTIVE TEMPERATURES HAVE BEEN REACHED BUT SO FAR NOT MUCH HAPPENING ON SATELLITE. FORECAST CHALLENGES THROUGH WEDNESDAY EVENING/NIGHT WILL BE TIMING OF SHORTWAVE PULSES AND TIMING CHANCES OF PRECIPITATION AND THUNDERSTORMS. 12Z ETA INITIALIZED PRECIPITATION ACROSS SOUTH DAKOTA AND MINNESOTA WHILE ACTUALLY AT 12Z SCATTERED PRECIPITATION WAS MAINLY OVER EAST NEBR AND WISCONSIN. 18Z ETA HAD ACTUALLY COME BACK IN LINE A LITTLE BETTER WITH REALITY. ETA BRINGING IN NEXT SHORTWAVE WEDNESDAY AFTERNOON/EVENING WITH PRECIPITATION OVER NEBR AND KANSAS. IF YOU BELIEVE THE MRF...WILL HAVE TO INTRODUCE SOME RAIN AGAIN ON SUNDAY. FRONT SAGGING ACROSS FORECAST AREA ON WEDNESDAY SHOULD AGAIN BE A FOCUS FOR AFTERNOON THUNDERSTORMS...ESPECIALLY ACROSS THE IOWA/MISSOURI BORDER REGION INTO WEST CENTRAL ILLINOIS AND SOUTHERN ILLINOIS. WILL HAVE TO ONCE AGAIN MONITOR THIS AREA FOR A FEW SEVERE THUNDERSTORMS. RAIN SHOULD END BY THURSDAY MORNING ACROSS FORECAST REGION FOLLOWED BY DRY BUT WARM WEATHER INTO THE WEEKEND. UPPER TROUGH IS NOT REALLY GOING ANYWHERE WITH PIECES OF ENERGY FALLING IN FROM BEHIND REINFORCING IT SO A FEW RESIDUAL SHOWERS POSSIBLE MAINLY EAST OF THE MISSISSIPPI THURSDAY MORNING. THIS IS PRETTY MUCH GOING TOTALLY AGAINST GUIDANCE...BUT WILL THROW IN A CHANCE OF SHOWERS IN THE ZONES IN THAT AREA BUT KEEP IT DRY ACROSS IOWA AND MISSOURI COUNTIES. WITH ABOVE SAID...WILL LEAVE DAY AND 3 AND 4 DRY AND GO WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ON ON SUNDAY. .DVN... IA...NONE. IL...NONE. MO...NONE. MEYER
In the hours before
Local storm report, Aug 1, 8:03 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CDT TUE AUG 01 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM DUNDEE IA 60-70 MPH TSTM GUST
08/01/00 DELAWARE REPORTED BY STORM
SPOTTER.
0730 PM MANCHESTER IA 55-60 MPH TSTM GUST
08/01/00 DELAWARE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0730 PM DUNDEE IA .5 INCH HAIL
08/01/00 DELAWARE REPORTED BY STORM
SPOTTER.
NSpecial weather statement, Aug 1, 8:20 PM CDT, 1 hour 39 minutes before
IAZ040>042-051>053-063-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 820 PM CDT TUE AUG 1 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 634 THAT WAS IN EFFECT UNTIL 8 PM CDT FOR PORTIONS OF NORTHEAST IOWA HAS BEEN ALLOWED TO EXPIRE... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT THROUGH 8 PM FOR BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...AND IOWA COUNTIES...HAS BEEN ALLOWED TO EXPIRE. AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS PUSHING SOUTHEAST ACROSS EXTREME NORTHEAST IOWA AND NORTHWEST ILLINOIS. RADAR INDICATED THESE STORMS HAVE WEAKENED BELOW SEVERE LIMITS AND ARE NOT EXPECTED TO RE-INTENSIFY. THUS THE WATCH HAS BEEN ALLOWED TO EXPIRE. THESE STORMS ARE STILL CAPABLE OF WIND GUSTS TO 45 MPH...SMALL HAIL AND BRIEF HEAVY DOWNPOURS AS THEY MOVE ACROSS FAR EAST CENTRAL IOWA AND NORTHWEST ILLINOIS OVER THE NEXT TWO HOURS. IF YOU LIVE IN CLINTON...THE QUAD CITY METRO AREA...MOUNT CARROLL... AND THE STERLING-ROCK FALLS AREA...BE PREPARED AS THESE STRONG STORMS MAKE THEIR WAY THROUGH YOUR AREA OVER THE NEXT 2 HOURS. JDH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:08 PM CDT | Tornado Warning | DVN | Whiteside | 22 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.